Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Can one discontinue Prednisone and antibiotics for cough before going on a trip?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2819 Questions
Question
I take Prednisone-20mg and AMOX/K CLAV-875-125 [Augmentin87mg]
and my blood glucose has risen from around 110 to 200+ during the day. In the morning, upon rising, it is around 110. I've been on the Prednisone for just over 10 days for a cough and I'm going to Australia for a couple of weeks and can't get a hold of my doctor. My cough has diminished considerably but I have periodic bouts of coughing which I can tolerate as long as it doesn't get worse.
QUESTIONS:

1. Would it be ok to stop taking the prednisone and the anti-biotic before I leave?
2. Do you think it would get worse if I stopped the prednisone?
3. Do you think, since it is summer in Australia, that the chest congestion and cough will go away?
Thanks
xx

Question:
4. Why does prednisone (or any steroid) cause blood glucose to rise? Specifically, what is the physiological cause?
xx
Mon, 4 Jun 2018 in Medicines and Side Effects
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

1 and 2: A course of prednisone that is longer than 7-10 days, for a cough, is a long duration (we usually give a burst and taper or a short course). I am concerned about the duration because it can start to suppress the HPA axis (hypothalamic-pituitary-adrenal axis) and then your adrenal glands will not mount enough or a response when under physiological stress. That is why we try not to have people on prednisone beyond this length of time. The suppression will resolve after you are off of oral steroids, but the length of time for the suppression to resolve is variable.

Whether you can abruptly stop the prednisone right now I cannot say without examining you and knowing your full history, but I can say that if you were my patient and if exam showed your breathing was improved, that I would switch you to an oral corticosteroid. These have much less risk of systemic effects such as HPA suppression, immune (T-lymphocyte) suppression, and hyperglycemia. But they take a few days to a week to start to kick in, so I would overlap - start the inhaled steroid while tapering the prednisone.

How long have you been on the antibiotic, and why do you want to go off of it?

So - I think, if you can't get in to see your own doctor, that you go to an urgent care clinic where the doctor can listen to your lungs and prescribe an inhaled steroid.

3. I don't know much about Australia, but the flight there may put you at risk for an infection. Please follow these precautions: DO NOT touch your eyes, nose, or mouth unless you have just thoroughly washed or alcohol gelled your hands and touched nothing else in between. Stay hydrated, and consider taking a product with Vitamin C. I imagine the sun and warmth in Australia might be helpful but I can't predict this.

4. Prednisone is a glucocorticoid like your own naturally occurring cortisol made by the adrenal glands. When the body is under stress, such as with a fever or illness, exertion, or even standing for a long time, the adrenals produce more cortisol which instruments a number of physiological mechanisms to address the stress. One of the things it does is to increase blood sugar by gluconeogenesis (causing the liver to convert stores into sugar) so that you can have energy to run on. It also raises blood pressure, suppresses inflammation and unfortunately, suppresses the immune system. The increased energy can also make people a bit euphoric too.

I recommend you go in to an urgent care clinic where a doctor can decide if you can switch to an inhaled steroid. If you go in, again, take precautions that you don't pick up the germs there. And also, ask to see a real physician as many urgent care clinics now are staffed by physician's assistants and nurse practitioners and they do not have much training.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor